California, 2007Excessive Heat and Heat in California, September 1 to 4, 2007
September 1 to 4, 2007 · NWS SGX · 16 events in 11 counties and zones
Strong high pressure and easterly flow brought hot, humid weather to much of Southern California. Temperatures exceeded 95 along the coast and in the mountains, 105 in the Orange and San Diego County valleys, 110 in the Inland Empire and high deserts, and 115 in the lower deserts.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure and easterly flow brought hot, humid weather to much of Southern California. Temperatures exceeded 95 along the coast and in the mountains, 105 in the Orange and San Diego County valleys, 110 in the Inland Empire and high deserts, and 115 in the lower deserts. Humidity levels were quite high for the region, especially in the lower deserts where periodic gulf surges would raise the dewpoint into the 70s. At least 6 people died of heat related causes within the CWA, however the actual number of deaths is probably higher than indicated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 8:45 PM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 31, 8:45 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT FRI AUG 31 2007
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR
DAY WEEKEND. HEAT WARNINGS ARE IN EFFECT FOR SOME AREAS. MOISTURE
AND INSTABILITY WILL BRING MORE AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH THE WEEKEND...SOME WITH HEAVY RAINFALL AND LOCAL FLOODING.
COOLER AND LESS HUMID WEATHER IS EXPECTED THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THUNDERSTORMS PUMMELED THE REGION TODAY. A STRONG STORM HIT LAKE
ELSINORE WITH DOWNED POWER LINES REPORTED. TORRENTIAL RAINS ON I-10
THROUGH THE SAN GORGONIO PASS IN RIVERSIDE COUNTY RESULTED IN
TRAFFIC ACCIDENTS. FLOODING AND MINOR ROCK AND MUDSLIDES OCCURRED IN
THE SAN BERNARDINO COUNTY MTNS NEAR WRIGHTWOOD...AND ALSO IN THE
HIGH DESERTS NEAR PHELAN.
THE OTHER BIG STORY WAS THE OPPRESSIVE HEAT. TEMPS SOARED ABOVE 100
AGAIN IN THE VALLEYS AND FOOTHILLS...AND ABOVE 110 IN THE LOWER
DESERTS. EXPECT A REPEAT PERFORMANCE SATURDAY AND SUNDAY AS THE
STAGNANT UPPER HIGH OVER THE SOUTHWESTERN STATES CONTINUES TO
DOMINATE. AN EXCESSIVE HEAT WARNING IS ALREADY IN PLACE FOR
SATURDAY...AND WILL LIKELY BE ISSUED AGAIN FOR SUNDAY. OVERNIGHT
LOWS WILL BE NONE TOO LOW EITHER WITH MINIMUMS IN THE LOW 70S IN A
LOT OF VALLEY LOCATIONS.
DAYTIME HEATING WILL TRIGGER MORE SCATTERED THUNDERSTORMS OVER THE
MOUNTAINS...SOME OF WHICH WILL DRIFT OVER THE VALLEYS IN THE
AFTERNOON...PUSHED WESTWARD BY THE EASTERLY WINDS AROUND THE UPPER
HIGH.
THE FIRST SIGNS OF COOLING AND LOWER HUMIDITIES ARRIVES NEXT TUESDAY
AS WE COME MORE UNDER THE INFLUENCE OF A TROUGH OVER THE PACIFIC
NORTHWEST. DRIER NW FLOW AND LOWER HEIGHTS WILL CONTINUE INTO
WEDNESDAY...LEAVING ONLY SLIGHT CHANCES FOR PRECIPITATION IN THE
MTNS.
THE MODELS STILL WAVER ON THE TRACK AND INTENSITY OF TROPICAL STORM
HENRIETTE WHICH HAS AN OUTSIDE CHANCE OF IMPACTING SOCAL LATER NEXT
WEEK. BUT THE INCREDIBLE INCONSISTENCY OF THE LONG RANGE MODELS
PRECLUDE ANY DEGREE OF FORECAST PRECISION WITH THIS FEATURE. WILL
CONTINUE TO MONITOR.
FORECAST WAS UPDATED TO RAISE MIN TEMPS IN MANY AREAS THE NEXT TWO
NIGHTS...AND RAISE HIGH TEMPS A FEW DEGREES IN THE VALLEYS AND
DESERTS.
&&
.AVIATION...
010400Z...SHOWERS AND THUNDERSTORMS ENDED BY 02-03Z OVER THE AREA
WITH SOME DEBRIS CLOUDS LINGERING EARLY THIS EVE. A MOIST UNSTABLE
AIRMASS WILL KEEP FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS
THRU SATURDAY. ANY WEAK DISTURBANCE LATE TONIGHT OR SAT MORN COULD
TRIGGER ISOLATED CELLS...OTHERWISE THE MOST FAVORABLE CONDITIONS
WILL OCCUR DURING MAX DAYTIME HEATING FROM 19Z-02Z SAT. EXPECT
SCATTERED SHOWERS/TSTMS WITH LOCALLY HEAVY RAIN...POSSIBLE HAIL AND
GUSTY WINDS. BASES AROUND 6000 FT WITH TOPS TO FL400 OR HIGHER AT
TIMES. SOME STORMS COULD ONCE AGAIN MOVE INTO THE INLAND VALLEYS.
NEAR THE COAST THE MARINE LAYER WILL REMAIN SHALLOW WITH LITTLE OR
NO STRATUS. LOW CLOUDS IF ANY WILL BE PATCHY AND LIMITED TO NEAR THE
IMMEDIATE COAST...WITH LOCAL 3-5SM VISIBILITY POSSIBLE FROM 11-16Z
SAT. BASES APPROX 700 FT MSL.
ABOVE NORMAL TEMPERATURES WILL HAVE SOME EFFECTS ON DENSITY ALTITUDE
WITH SAT AFTERNOON READINGS AS HIGH AS 42 C AT KONT...46 C AT KPSP.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING SATURDAY FOR THE INLAND VALLEYS AND
ORANGE COUNTY.
PZ...NONE.
&&
PUBLIC...MOEDE
AVIATION/MARINE...LAVIS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT FRI AUG 31 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
805 PM PDT FRI AUG 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY HOT...HUMID WEATHER WILL CONTINUE THROUGH MONDAY. AN EXCESSIVE
HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND PORTIONS OF
ORANGE COUNTY SATURDAY. SEE LAXNPWSGX FOR DETAILS.
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS
AND DESERTS. A FEW STORMS MAY REACH THE INLAND VALLEYS.
THE FLASH FLOOD POTENTIAL IS MODERATE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH
MONDAY.
MOEDE
In the hours before
Local storm report, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 NE BIG BEAR CITY 34.30N 116.81W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
DUE TO HEAVY RAIN, FLOODING AND DEBRIS FLOW NEAR HXY 18
AND 38.
&&
JLCLocal storm report, Aug 31, 7:07 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
807 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD PHELAN 34.43N 117.57W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
THUNDERSTORM WITH HAIL AND FLASH FLOODING. PEA SIZE HAIL,
LTG C-G. 0.55 INCHES IN LESS THAN AN HOUR IN ONE REPORT.
ROADS FLOODED. 5-6 INCHES OF MUD ON WILSON AND PHELAN
ROADS.
&&
JLCLocal storm report, Aug 31, 7:08 PM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
808 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD WRIGHTWOOD 34.36N 117.63W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
LONE PINE CANYON ROAD CLOSED DUE TO ROCK AND MUD SLIDE
FROM THE RAINS.
&&
JLCLocal storm report, Aug 31, 7:10 PM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD CHERRY VALLEY 33.97N 116.96W
08/31/2007 RIVERSIDE CA CO-OP OBSERVER
TORRENTIAL RAINS, GRAPE SIZED HAIL, ROADS TURNED INTO
RIVERS. OTHER REPORT SAID 3 INCHES OF WATER FLOWING DOWN
DRIVEWAY. STRONG WINDS BLEW DOWN TREES.
&&
JLCLocal storm report, Aug 31, 7:13 PM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 E YUCAIPA 34.03N 116.99W
08/31/2007 E0.25 INCH SAN BERNARDINO CA CO-OP OBSERVER
ACTUAL CITY IS OAK GLEN. VERY HEAVY RAIN AND SMALL HAIL.
ROADWAY FLOODING.
&&
JLCLocal storm report, Aug 31, 7:15 PM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
08/31/2007 SAN DIEGO CA CO-OP OBSERVER
1 INCH OF RAINFALL DROPPED IN 40 MINUTES BETWEEN 1PM AND
2PM.
&&
JLCExcessive Heat, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- September 1, 12:00 AM PST to September 3, 11:59 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Deaths
- 4 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- COOP Observer
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Excessive Heat, Coachella Valley
- When
- September 1, 12:00 AM PST to 11:59 PM PST
- Where
- Coachella Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Excessive Heat, San Diego County Deserts
- When
- September 1, 12:00 AM PST to 11:59 PM PST
- Where
- San Diego County Deserts forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heat, Apple and Lucerne Valleys
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heat, Coachella Valley
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- Coachella Valley forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heat, San Diego County Deserts
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Diego County Deserts forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heat, Santa Ana Mountains and Foothills
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Heat, San Bernardino County Mountains
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heat, Riverside County Mountains
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heat, San Diego County Mountains
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heat, Orange County Coastal Areas
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Newspaper
Heat, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- Newspaper
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Heat, San Diego County Coastal Areas
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heat, San Diego County Valleys
- When
- September 1, 12:00 AM PST to September 4, 11:59 PM PST
- Where
- San Diego County Valleys forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Excessive Heat, Santa Ana Mountains and Foothills
- When
- September 2, 12:00 AM PST to September 3, 11:59 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Excessive Heat, San Diego County Valleys
- When
- September 3, 12:00 AM PST to 11:59 PM PST
- Where
- San Diego County Valleys forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1 to 3, 200718 deaths · 12 events
- Drought in Georgia, September 1 to 30, 2007$344 million · 97 events
- Wildfire in California, September 1 to 2, 200738 injured · 1 event
- Drought in Virginia, September 1 to 30, 2007$145 million · 17 events
- Drought in Illinois, September 1 to 30, 2007$66 million · 19 events
- Drought in Kentucky, September 1 to 30, 2007$48 million · 22 events
- Drought in North Carolina, September 1 to 30, 2007$85 million · 9 events
- Drought in Indiana, September 1 to 30, 2007$18 million · 6 events
- Drought in Missouri, September 1 to 30, 2007$12 million · 11 events
- Tornado and Flash Flood in California, September 1 to 3, 2007$275,000 · EF0 · 5 events
- Flood and Lightning Strikes in Florida, September 1, 2007$202,000 · 3 events
- Dust Storm and Damaging Winds in Arizona, September 1, 2007$105,000 · 70 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60733, 60737, 60738, 60739, 60740, 60741, 60742, 60743, 60744, 60745, 60746, 60747, 60748, 60749, 60732, 60734.